What is the CURB-65 score?
CURB-65 is a severity score for adults with community-acquired pneumonia (CAP). Wei Shen Lim and colleagues developed it in 2003 from patients admitted to hospital in the UK, New Zealand and the Netherlands. The British Thoracic Society and NICE recommend it as part of the assessment of pneumonia on presentation.
The score adds one point for each of five simple findings available at the first assessment. It estimates the risk of death within 30 days. Together with clinical judgement, that helps decide where and how intensively to treat the patient.
CURB-65 criteria
| Criterion | Points |
|---|---|
| Confusion (new) | 1 |
| Urea > 7 mmol/L (BUN > 19 mg/dL) | 1 |
| Respiratory rate ≥ 30/min | 1 |
| SBP < 90 or DBP ≤ 60 mmHg | 1 |
| Age ≥ 65 | 1 |
SBP is systolic and DBP diastolic blood pressure. Either one meeting its threshold earns the point, and the item is still worth 1 point if both do. Urea above 7 mmol/L is also about 42 mg/dL if your lab reports urea in mg/dL.
How do you calculate CURB-65?
- The score is meant for community-acquired pneumonia in an adult, so it’s worth confirming that first.
- For each of the five criteria choose Yes (+1) or No. Use the observations and the urea at presentation.
- Read the Score and the Interpretation. The working lists the criteria that scored and adds them up.
Interpretation
| CURB-65 | Interpretation shown by the calculator | 30-day mortality (BTS/NICE) |
|---|---|---|
| 0–1 | Low severity (0–1) | Low, under about 3% |
| 2 | Intermediate severity (2) | Intermediate, about 3–15% |
| 3–5 | High severity (3–5) | High, over about 15% |
In broad terms, BTS and NICE guidance links each group to a setting. Low severity: possible treatment at home. Intermediate: consider hospital care. High: urgent hospital care with assessment for critical care, especially at 4 or 5. These are starting points, not rules. Social circumstances, other illnesses, oxygen saturation and the patient’s wishes all count. We recommend following your local pneumonia pathway.
Worked examples
Example 1 – low severity. A 52-year-old, alert and orientated, urea 5.8 mmol/L, respiratory rate 22/min, blood pressure 128/76 mmHg. No criteria met: CURB-65 0, low severity.
Example 2 – intermediate severity. A 72-year-old, orientated, urea 8.4 mmol/L (about 50 mg/dL), respiratory rate 24/min, blood pressure 118/70 mmHg. Urea + age: 1 + 1 = CURB-65 2, intermediate severity.
Example 3 – high severity. An 80-year-old with new confusion, urea 11 mmol/L (about 66 mg/dL), respiratory rate 32/min, blood pressure 86/50 mmHg. 1 + 1 + 1 + 1 + 1 = CURB-65 5, high severity.
Limitations
- Community-acquired pneumonia in adults only. It was not designed for hospital-acquired or ventilator-associated pneumonia, for immunocompromised patients or for children.
- Age weighs heavily. Anyone aged 65 or over starts with 1 point, while a young patient can be very unwell and still score low.
- Oxygenation is not included. Hypoxaemia, multilobar involvement and other markers of severity sit outside the score. It’s advisable to assess them separately; the P/F ratio calculator helps when you have a blood gas.
- Chronic conditions such as chronic kidney disease (raising urea) or long-standing cognitive impairment can add points that have nothing to do with the pneumonia.
- It is a snapshot at presentation. The patient’s condition can change quickly in the first hours.
Common mistakes
- Counting baseline confusion. Only new confusion scores. It helps to compare with what family, carers or records say about the person’s usual state.
- Mixing urea units. Urea in mmol/L, urea in mg/dL and BUN in mg/dL are three different numbers for the same blood: 7 mmol/L ≈ 42 mg/dL urea ≈ 19 mg/dL BUN.
- Using the wrong blood pressure threshold. Systolic must be below 90. Diastolic counts at 60 or below.
- Counting the blood pressure item twice. Low systolic and low diastolic together still give 1 point.
- Using CURB-65 without a confirmed or strongly suspected pneumonia. The score means nothing for breathlessness or sepsis from other causes. In suspected sepsis, the qSOFA score is the bedside risk check.
Frequently asked questions
What does CURB-65 stand for?
Confusion, Urea, Respiratory rate, Blood pressure and age 65 or over. Each criterion that is present adds one point, for a total from 0 to 5. The five items were chosen because they are quick to check at presentation, and four of them need nothing more than a bedside assessment.
What does the CURB-65 score estimate?
The risk of death within 30 days in adults with community-acquired pneumonia. In the original study, mortality rose from under 1% at a score of 0 to more than 50% at a score of 5. Guidelines use the score, together with clinical judgement, to help decide where and how intensively to treat.
My lab reports BUN, not urea. What do I use?
A BUN above about 19 mg/dL counts. The criterion is urea above 7 mmol/L, which equals a blood urea nitrogen (BUN) of about 19 mg/dL, as the calculator label shows. If your lab reports urea itself in mg/dL, 7 mmol/L is about 42 mg/dL. It’s worth checking which of the two your report gives.
What is CRB-65?
CRB-65 is the same score without urea, for use in the community or wherever a blood test is not available. It runs from 0 to 4. This calculator always includes urea, so it gives CURB-65, not CRB-65. CRB-65 has its own cut-offs, so a CURB-65 band does not apply to a total that leaves urea out.
How is confusion defined?
As new disorientation in person, place or time, or an Abbreviated Mental Test score of 8 or less. Long-standing cognitive impairment at the person’s usual level does not count. Before scoring the item, it helps to ask family, carers or the notes what is normal for this patient.
Can CURB-65 be used for hospital-acquired pneumonia or COVID-19?
It is not the right tool there. CURB-65 was derived for community-acquired pneumonia. It has been studied in other settings, but its performance is less reliable, and other tools are often preferred. We recommend following the pathway your service uses for hospital-acquired or viral pneumonia.